Publication of these abstracts is on the understanding that they meet the rules for publication of abstracts presented at specialist society meetings, which may be found in the Guidance for Authors on the Journal's website (http://www3.interscience.wiley.com/journal/118530025/home/ForAuthors.html).
The use of Intralipid for unconsciosness after a mixed overdose
Article first published online: 3 DEC 2009
© 2009 The Association of Anaesthetists of Great Britain and Ireland
Volume 65, Issue 1, pages 110–111, January 2010
How to Cite
Oti, C., Uncles, D., Sable, N. and Willers, J. (2010), The use of Intralipid for unconsciosness after a mixed overdose. Anaesthesia, 65: 110–111. doi: 10.1111/j.1365-2044.2009.06184_23.x
- Issue published online: 3 DEC 2009
- Article first published online: 3 DEC 2009
We wish to report the successful treatment of a patient who presented to our emergency department with a mixed overdose of significant amounts of diazepam, amitriptyline, pethidine and other medication.
A 49-year-old female presented to our emergency department following a presumed overdose of 420 mg amitriptyline, 26 mg diazepam, 300 mg pethidine, 1.2 g nizatidine and 120 mg ibuprofen. She had a history of psychiatric illness having been previously referred to the local psychiatry unit for stress related illness and subsequently discharged. She took the overdose on the morning of her presentation and she called another member of the family after ingestion who subsequently called the ambulance. On arrival the paramedics found her still conscious but drowsy and her level of consciousness deteriorated during transfer to hospital. On arrival in our emergency department, her Glasgow Coma Scale (GCS) was recorded as 3/15. She was lying in the left lateral position and breathing spontaneously with a nasopharyngeal airway in place. Her oxygen saturation was 100% on 15 l.min−1 (non-rebreathing mask), with a respiratory rate of 6–8 breaths.min−1. Her other vital signs included a blood pressure of 117/83 mmHg which later dropped to 75/53 mmHg, heart rate of 75 beat.min−1, normal sinus rhythm with warm peripheries. Arterial blood gas results were pH 7.24, PO2 23.7 kPa, Pco2 8.85 kPa, lactate 1.0 mmol.l−1 and glucose 6.8 mmol.l−1. She was resuscitated with intravenous fluids. On review, the anaesthetic registrar did not get a convincing gag reflex as she tolerated a Guedel airway. Her case was discussed with an intensivist and it was decided that it would be in the patient’s best interests to undergo tracheal intubation and transfer to the Intensive Care Unit (ICU) to prevent aspiration and possible pneumonitis. We decided against giving flumazenil to reverse the diazepam, as this was a case of mixed overdose. We proceeded to get the necessary equipment and staff ready for intubation and transfer to ICU. However, following recent success in our hospital and the lipophilic nature of the ingested drugs, the use of Intralipid was discussed and it was agreed to administer the drug. A 20% lipid emulsion (Intralipid) was given initially at 1.5 ml.kg−1 and 1 ml.kg−1 repeated every 5 min. Her respiratory rate rate went up to 12–14 breaths.min−1, she started taking deep breaths and she frowned on painful stimulation. It was then decided to repeat the Intralipid infusion and another bolus of 1 ml.kg−1 given, followed by an infusion, totalling 1000 ml of Intralipid. Her GCS rapidly improved to 10/15 and we called off the planned intubation and ICU transfer. She was transferred to our HDU where she was observed and monitored overnight. She regained complete consciousness within 1 h of Intralipid and her GCS rose to 15/15. She made an uneventful recovery and was discharged to a medical ward the following day, alert and orientated.
We have had similar successful cases in our trust and based on the experience gained from this and other cases, we propose that patients with mixed overdoses should be treated in this way. This is especially with tricyclic antidepressants where the opportunity to use activated charcoal is lost and no other antidote can be given. An infusion of 20% lipid emulsion can help to prevent intubation, invasive monitoring and drug related complications. We are in the process of compiling the recent successes as a case series and continue to gather more information on this topic.